Pins and needles from TOO MUCH thyroxine???

Hi guys,

Still trying to work out what's going on with me. Has anyone had this happen? I'm getting pins and needles in my feet and sometimes my hands. I have just been through a stint of taking too much thyroxine and dropped my dose right back, but I don't know if this is a symptom of being on too much still or not being on enough. I have heard you can get hyPO symptoms even though you are technically hyPER. Does anyone know about this?

I'm so stuck and starting to get really down about not getting better any time soon :-(

Thanks for your help in advance! xx

8 Replies

oldestnewest
  • Hi. I've certainly had loads of these pins and needles and numbness when hypo. It is more common than the docs think. Also, these symptoms could be caused by low vitamin B12.

  • Thanks ejh1, it's a bit of an unpleasant sensation isn't it. I've woken up the last couple of days with my fourth and fifth fingers completely fuzzy which is definitely a hypo symptom for me.xx

  • Hi I have this when my calcium is above range, which is dangerous as an electrolyte.Likely if having treatment for vit D without calcium tests, it is the corrected calcium that counts and must not even be a little over range. If Ca high then important to have a test for Ca , D and parathyroid A.M. at the same time. This will show if there is a problem with the PTH May be that your D is just high for you ie just in range. depending on results the next step is a radio active scan ( nuclear ) of PTH and thyroid and an ultra sound. As says above it might be something simple!

    Jackie

  • Hi Jackie,

    Thanks, I'll bear that in mind. I had vit D treatment last year but nothing since, and I don't supplement with Calcium. It definitely seems related to the thyroxine though - I've stopped taking it and it improved, then started again and it came back and I'm totally stumped! xx

  • Yes I have also had really bad pins and needles in my feet and hands which increased when my very low dose of levo was increased. This then also went into my head and face - horrible. I only actually realised that the levo was the cause when I went away for a few days and forgot to take my meds with me. After 3/4 days it all went away but when I got back home restarted the levo, the pins and needles came back! I have since then been changed on to T3 and Armour and although I start off with good results after a few weeks the same symptoms start again but strangly with both the T3 and Armour I only get the tingling in my head and face not in my hands and feet. I am due to see a consultant endo in January because of this intolerance and I just hope he is better than the ones that some of our members have experienced. If I find he is 'one of those' I have been given the name of a private endo whom I will then contact. This illness is so peculiar and we all seem to respond to treatment in our own particular way! Whatever the cause, it is obvious that something is not right. Good luck. Flo x

  • Hi Florence Ann, Thanks for your reply. I'd be really interested to know how you get on at your appointment and what the consultant says. Please do post :-) xx

  • Yes I will do so. I have now had a phone call from the consultant's secretary my local hospital saying I have to attend a day clinic for tests the week before the consultation. Dare I hope that this consultant actually has some common sense! Only time will tell. I am not getting too hopeful yet. Will report back ........All the best to everyone for better thyroid health in 2013.

  • I'm a 50 year old male (Ceoliac, Hypo Hashimoto) and get all the same symptoms - actually took myself into emergency the other night because it was so extreme.    I also find that if I go of Armour (60mg) or Thyroxin (125-150umg) for 4-5 days things get a lot better.    I was an un-diagnosed coeliac for some years (3-5) damaging my Thyroid gland and possibly other organs.  I'm about to get tested for MS as a precaution because my symptoms are similar. 

    Nov 2015 I quit gluten (first as diagnosed Coeliac) and within a few weeks began to not tolerate Thyroxin - tingling feet, hands numbness, shooting eye pains, shaky, involuntary jerky arm movements, burning legs, feet hands scalp.  In desperation dropped down to 25umg of Thyroxin per day and fixed 90% of it, but my next blood TSH test was real bad (11.5)    I promised my doc I would take more Thyroxin (50umg) but I only lasted 2 days before I was burning up etc and not sleeping.   I had a prescription of Armour 60 in the fridge that I had started for a day and got a really bad head ache so gone no further.   After being off Thryroxin 50 for a few days and my symptoms cleaning up I figured Armour was worth another try.  I started on 60mg as per Doc original prescription.  And for a few weeks I though I had found a wounder drug - no side effects at all - felt great , my 1km times in the pool were improving. (feet and tongue and lips still tingled but bearable).  The slowly day by day all the bad stuff started coming back, scalp, feet, thighs  burning, night sweats, poor memory,  head fog etc). Insert strong words here.

    I had bought a set of drug scales online and started using to halve the Armour dose, things improved.  After experimenting a little I found if I took quarter of an Amour 60 at 7am and then another quarter at 11:30am before my midday swim I am pretty good.  If I don't do a swim or bike ride I don't take the second quarter that day.  I went along like this for 2 months and then had my next blood test and amazingly TSH came in at 6.5.  If I can get it to 5.5 my Doc will leave me alone he said.  So I'm taking a few more mg Armour each day and going to see the MS Doc just in case. 

    I find aerobic exercise tends to help.  Currently experimenting with zero caffeine and a calcium supplement for 2 months

    I would like to know why so many people have such a range of reactions to Thryroxin and Armour.  I would also like to know if a thyroid gland can recover after you go gluten free and get the antibodies back in the norm.

    Regards

    James

You may also like...